Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

When may a nurse share confidential information without the patient's consent?

  1. AWhen a colleague on another ward is curious
  2. BWhen a journalist asks about a famous patient
  3. CWhen it is needed to protect someone from a risk of serious harm
  4. DWhenever a relative asks for it
2.Nursing fundamentalsHard

A patient has been taught to walk with underarm crutches. Which statement shows a need for further teaching?

  1. A"I'll rest my weight on the tops of the crutches under my arms."
  2. B"I'll take my weight through my hands on the hand grips."
  3. C"I'll keep the crutch tips about a step out to the side and front."
  4. D"I'll check the rubber tips regularly for wear."
3.Clinical nursingMedium

Which equipment must always be kept at the bedside of a patient with a tracheostomy?

  1. AA blood glucose meter and a spare urinary catheter of the same size
  2. BA blood pressure cuff and a spare nasal cannula and oxygen mask only
  3. CSpare tracheostomy tubes, including one a size smaller, and working suction
  4. DA peak flow meter and a nebuliser
4.Clinical nursingHard

Shortly after starting a transfusion, a patient becomes breathless, wheezy and hypotensive with facial swelling. What should the nurse do first?

  1. AGive paracetamol and an antihistamine and continue the transfusion
  2. BStop the transfusion, keep IV access and call for urgent help
  3. CSlow the transfusion rate and recheck the observations in an hour
  4. DFinish the unit quickly so the exposure time is as short as possible
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 73 mmHg (9.7 kPa). Use the rule that in chronic respiratory acidosis HCO₃⁻ rises by 3.5 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 73 mmHg (9.7 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354571HCO₃⁻mmol/L222635acutechronicacute on chronic

A practice gas shows a respiratory acidosis: pH 7.32, PaCO₂ 71 mmHg (9.5 kPa), HCO₃⁻ 35 mmol/L. Use the rules ‘HCO₃⁻ rises 1 mmol/L per 10 mmHg (acute) or 3.5 mmol/L per 10 mmHg (chronic)’ to classify it. Click your answer.

pH 7.32PaCO₂ 71 mmHg (9.5 kPa)HCO₃⁻ 35 mmol/L
  1. 1acute
  2. 2chronic
  3. 3acute on chronic
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: weak; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
underweighthealthy weightoverweightobesity class Iobesity class IIobesity class III

Practice exercise (made-up values, not clinical guidance). An adult weighs 66 kg and is 175 cm tall. Calculate the BMI and click the WHO weight category.

66 kg175 cm
  1. 1underweight
  2. 2healthy weight
  3. 3overweight
  4. 4obesity class I
  5. 5obesity class II
  6. 6obesity class III
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL84% free water75 mL/hevery 8 h75 kg · 30 mL/kg/day24 h/dayV = ? mL

Practice exercise (made-up values, not clinical guidance). A 75 kg patient has a fluid goal of 30 mL/kg/day and receives all fluid through a feeding tube. The formula is 84% free water and runs at 75 mL/h for 24 hours a day. The rest of the fluid is given as water flushes every 8 hours. What volume V is each flush? Round to the nearest whole number.

75 kg30 mL/kg/day84%75 mL/h · 24 hevery 8 h
V = mL
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 10%1500 mLamino acids 5%1500 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1500 mL of parenteral nutrition with final concentrations of 10% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1500 mLdextrose 10%amino acids 5%lipid 250 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVaccelerated junctional rhythmsupraventricular tachycardia (SVT)atrial fibrillationsinus tachycardia

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1accelerated junctional rhythm
  2. 2supraventricular tachycardia (SVT)
  3. 3atrial fibrillation
  4. 4sinus tachycardia
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVpulseless electrical activity (PEA)ventricular fibrillationasystolesinus tachycardia

A monitored patient is found unresponsive and not breathing normally, and no carotid pulse can be felt. The monitor shows this organised rhythm. What is this situation called? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1pulseless electrical activity (PEA)
  2. 2ventricular fibrillation
  3. 3asystole
  4. 4sinus tachycardia
13.Prioritization & delegationMedium

On a postpartum unit, which patient is the most appropriate to assign to an LPN/LVN?

  1. ADay 1 after an uncomplicated vaginal birth, stable vital signs
  2. BSevere pre-eclampsia on a magnesium sulfate infusion
  3. CA new admission transferred from the labor ward with a fever of 38.6 °C
  4. DOne hour after birth with heavy bleeding and a boggy uterus
14.Prioritization & delegationHard

A patient with a central venous catheter suddenly becomes breathless, with chest pain and a falling SpO₂, as the line is being removed. What does the nurse do first?

  1. AAsk the patient to take slow deep breaths and continue
  2. BFlush the catheter with saline to clear any blockage
  3. CSit the patient upright and finish removing the line quickly
  4. DCover the site, turn onto the left side head down, give oxygen and call for help
15.Infection control & patient safetyMedium

Which statement about the use of physical restraints is correct?

  1. ARestraints can be used whenever the unit is short of nursing staff
  2. BStanding as-needed restraint orders are good practice
  3. CRestraints are checked once at the end of each shift
  4. DAlternatives come first, and a time-limited order is needed
16.Infection control & patient safetyHard

During a disaster, the hospital needs to free beds quickly. Which patient is the best candidate for early discharge?

  1. AA patient on an IV heparin infusion that is still being adjusted
  2. BA patient admitted overnight for observation who is now stable with normal tests
  3. CA patient on a ventilator in the intensive care unit who is slowly improving
  4. DA patient with ongoing chest pain awaiting cardiac tests
17.Lab values & electrolytesMedium

Why must a low total calcium be interpreted with care in a patient with a low serum albumin?

  1. ALow albumin makes every calcium test inaccurate and useless
  2. BMuch calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
  3. CLow albumin always causes true, symptomatic hypocalcemia
  4. DAlbumin and calcium are measured with the same chemical reaction, so they always fall together
18.Lab values & electrolytesHard

A patient with a long-standing lung condition has a serum bicarbonate of 32 mEq/L, an arterial PaCO₂ that is always high and a pH of 7.36. Which condition fits best?

  1. AAcute diabetic ketoacidosis with severe dehydration and vomiting
  2. BCOPD with chronic CO₂ retention and metabolic compensation
  3. CAcute severe diarrhea with large bicarbonate losses
  4. DAcute aspirin overdose with rapid breathing

3Solutions

1.Nursing fundamentals

Answer: C · When it is needed to protect someone from a risk of serious harm

Why this is the answer

Confidentiality can be broken without consent when required by law or when there is a serious risk of harm to the patient or others. Only the necessary information is shared, with the right people.

Answer

C · When it is needed to protect someone from a risk of serious harm
2.Nursing fundamentals

Answer: A · "I'll rest my weight on the tops of the crutches under my arms."

Why this is the answer

Leaning on the armpits can damage the brachial plexus and cause crutch palsy. Weight is taken through the hands, with a gap of a few finger-widths between the crutch top and the armpit.

Answer

A · "I'll rest my weight on the tops of the crutches under my arms."
3.Clinical nursing

Answer: C · Spare tracheostomy tubes, including one a size smaller, and working suction

Why this is the answer

Emergency equipment such as spare tubes (same size and one smaller), suction, oxygen and tracheal dilators must be at the bedside. This allows rapid management of a blocked or displaced tube.

Answer

C · Spare tracheostomy tubes, including one a size smaller, and working suction
4.Clinical nursing

Answer: B · Stop the transfusion, keep IV access and call for urgent help

Why this is the answer

Severe transfusion reactions, including anaphylaxis, require immediately stopping the transfusion, keeping venous access, following the ABCDE approach and treating anaphylaxis with IM adrenaline.

Answer

B · Stop the transfusion, keep IV access and call for urgent help
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 35.55 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|73 − 40| = 33 mmHg → 3.3 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 3.5·3.3 = 35.55 mmol/L

Answer

HCO₃⁻ = 35.55 mmol/L
6.Arterial blood gas interpretation

Answer: chronic

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected HCO₃⁻

acute: 24 + 1·3.1 = 27.1 mmol/L
chronic: 24 + 3.5·3.1 = 34.85 mmol/L

Compare

measured: 35 mmol/L → chronic

Answer

chronic
7.Clinical assessment scores

Answer: MFS = 30

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: no → 0
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: weak → 10
mental status: knows own limits → 0

Add

Morse total = 0 + 0 + 0 + 20 + 10 + 0 = 30

Answer

MFS = 30
8.Clinical assessment scores

Answer: healthy weight

Body mass index: BMI = weight (kg)/height (m)², with the height converted to metres first. With pounds and inches, BMI = 703 × weight (lb)/height (in)². WHO adult categories: below 18.5 underweight, 18.5–24.9 healthy weight, 25.0–29.9 overweight, 30.0–34.9 obesity class I, 35.0–39.9 obesity class II and 40 or more obesity class III.

BMI

BMI = 66/1.75² = 21.55

Category

healthy weight

Answer

healthy weight
9.Enteral & parenteral nutrition calculations

Answer: V = 246 mL

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Fluid goal

30·75 = 2250 mL/day

Free water from the formula

75·24 = 1800 mL
1800·0.84 = 1512 mL

Water still needed

2250 − 1512 = 738 mL/day

Volume per flush

24/8 = 3 flushes
V = 738/3 = 246 mL

Answer

V = 246 mL
10.Enteral & parenteral nutrition calculations

Answer: E = 1085 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 10·1500/100 = 150 g
amino acids: 5·1500/100 = 75 g

Kilocalories per component

dextrose: 150·3.4 = 510 kcal
amino acids: 75·4 = 300 kcal
lipid: 250·1.1 = 275 kcal

Total energy

E = 510 + 300 + 275 = 1085 kcal/day

Answer

E = 1085 kcal/day
11.ECG rhythm strip interpretation

Answer: supraventricular tachycardia (SVT)

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC. Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Five steps

1. Rate: R–R = 8 small boxes, 1500 ÷ 8 ≈ 188 per minute.
2. Rhythm: regular, every R–R is 0.32 s.
3. P waves: none visible; at this rate they are hidden in the QRS complexes or the T waves.
4. PR interval: not measurable.
5. QRS: 0.06 s, narrow (below 0.12 s), so the rhythm starts above the ventricles.

Interpretation

supraventricular tachycardia (SVT)

Answer

supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretation

Answer: pulseless electrical activity (PEA)

Pulseless electrical activity (PEA): PEA cannot be seen on a strip. The monitor shows organised electrical activity (a rhythm other than VF, VT or asystole) but the patient has no palpable pulse, so it is recognised by checking the patient. In adult resuscitation guidelines PEA and asystole are the non-shockable cardiac arrest rhythms: high-quality CPR, epinephrine as soon as possible and a search for reversible causes (the Hs and Ts, such as hypovolaemia, hypoxia, tension pneumothorax and cardiac tamponade). VF and pulseless VT are the shockable rhythms.

What the strip shows

1. Rate: R–R = 14 small boxes, 1500 ÷ 14 ≈ 107 per minute.
2. Rhythm: regular, every R–R is 0.56 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.08 s, narrow (below 0.12 s).
sinus tachycardia

What the patient shows

no pulse despite organised electrical activity: pulseless electrical activity (PEA), a non-shockable cardiac arrest rhythm

Answer

pulseless electrical activity (PEA)

Answer

pulseless electrical activity (PEA)

PEA is recognised at the bedside, never from the strip alone. This is exam practice, not clinical guidance.

13.Prioritization & delegation

Answer: A · Day 1 after an uncomplicated vaginal birth, stable vital signs

Why this is the answer

A stable patient after an uncomplicated birth fits the LPN/LVN role. Heavy bleeding, magnesium infusions and new admissions with fever need RN assessment.

Answer

A · Day 1 after an uncomplicated vaginal birth, stable vital signs
14.Prioritization & delegation

Answer: D · Cover the site, turn onto the left side head down, give oxygen and call for help

Why this is the answer

These signs during line removal suggest an air embolism. Covering the site with an airtight dressing stops more air entering, and the left side, head-down position helps trap air in the right side of the heart, away from the pulmonary artery. Oxygen and urgent help follow.

Answer

D · Cover the site, turn onto the left side head down, give oxygen and call for help
15.Infection control & patient safety

Answer: D · Alternatives come first, and a time-limited order is needed

Why this is the answer

Restraints are used only when other measures have failed and the patient or others are at risk. An order that is time-limited and regularly reviewed is needed, “as needed” orders are not allowed, and the patient is monitored often.

Answer

D · Alternatives come first, and a time-limited order is needed
16.Infection control & patient safety

Answer: B · A patient admitted overnight for observation who is now stable with normal tests

Why this is the answer

In a surge, stable patients who could be safely cared for at home are discharged first. Patients who are unstable or need close monitoring or titrated infusions must stay.

Answer

B · A patient admitted overnight for observation who is now stable with normal tests
17.Lab values & electrolytes

Answer: B · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal

Why this is the answer

About 40–45% of calcium is bound to plasma proteins, mainly albumin. When albumin is low, total calcium falls although ionized calcium may be normal. A corrected calcium or a measured ionized calcium gives the true picture.Checked against: Hypocalcemia (StatPearls) · StatPearls (NCBI Bookshelf) (2026)

Answer

B · Much calcium is bound to albumin, so total calcium falls even if ionized calcium is normal
18.Lab values & electrolytes

Answer: B · COPD with chronic CO₂ retention and metabolic compensation

Why this is the answer

In chronic CO₂ retention, as in severe COPD, the kidneys retain bicarbonate over days and bring the pH back towards normal, often to the low end of the range. DKA and diarrhea lower bicarbonate, and aspirin overdose causes rapid breathing that lowers the PaCO₂.Checked against: Respiratory Acidosis · StatPearls (NCBI Bookshelf)

Answer

B · COPD with chronic CO₂ retention and metabolic compensation

ExamProblems · examproblems.com/courses/nursing-fundamentals